Wyoming, 2021Damaging Wind in Wyoming, June 24, 2021
June 24, 2021 · NWS CYS · 1 event in 1 county or zone
Severe thunderstorm wind gusts measuring 67 mph were measured by a Wyoming Department of Transportation sensor along United States Highway 20 at Van Tassell on the evening of the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorm wind gusts measuring 67 mph were measured by a Wyoming Department of Transportation sensor along United States Highway 20 at Van Tassell on the evening of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 24, 4:37 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 24, 4:37 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
537 PM MDT Thu Jun 24 2021
.SHORT TERM...(Late this afternoon - Saturday)
Issued at 220 PM MDT Thu Jun 24 2021
Early afternoon GOES-W satellite review showed a upper low spinning
over northwest UT with a trough trailing to the southeast. Embedded
shortwave energy, abundant subtropical moisture, and instability
generated scattered to numerous convection across UT, CO and WY.
Scattered showers and thunderstorms were confined along and west
of the Laramie Range. Latest SPC mesoanalysis depicts MUCAPE of
500-1000 j/kg and 25-30 kt 0-6 km bulk shear over the CWA. Activity
west of the Laramie Range has been meandering in and around the burn
scars in far southeast Carbon and southwest Albany counties. Radar
rainfall estimates of 0.25" to 0.75" necessitated the issuance of
an areal flood advisory for the Ryan Park burn scar earlier this
afternoon. Will continue to monitor these areas for additional
convective development through the late afternoon and early evening.
Besides the potential for brief moderate to heavy rainfall, gusty
winds of 40 to 50 MPH and small hail will be possible.
Thunderstorm coverage will diminish to isolated later this evening
and overnight, but increase once again Friday afternoon and evening.
Overall severe threat will be low with cooler temperatures, slightly
lower MUCAPE and shear. Gusty winds, lightning, small hail and locally
heavy rain will be the primary hazards. SPC updated the Day2 outlook
Marginal risk for strong storms south of a Carpenter-Kimball-Sidney
line. High temperatures Friday will be 10-15 degrees cooler than
Thursday with mid 60s to mid 70s.
Showers and scattered thunderstorms will taper off Friday night, with
mainly scattered coverage Saturday. The severe and heavy rain threat
will be lower, with high temperatures a couple degrees warmer in the
afternoon.
.LONG TERM...(Saturday Night - Thursday)
Issued at 321 AM MDT Thu Jun 24 2021
Key Messages:
1) Below normal highs late weekend by 10F degrees as scattered clouds
and showers continue behind a cool front.
2) Return to near normal temperatures mid-next week with some isolated
showers possible with limited overall coverage.
Weather Discussion: Interesting changes in the run to run global
models and ensembles compared to yesterday as the degree of warm-up
through early-to mid-next week looks more subdued at this time. While
we will start below normal for high temperatures Sunday and even
into Monday, a warning trend is still on track mid-to late-week.
The degree of warming however, now looks to be more in limited
given model solutions of a large omega block forming across the
Canadian West coast with WY/NE more locked under the downstream
trough wavelength.
For Sunday, H7 temperatures will be the coolest of the period at
only +2C east to +4C west, with this being impressively -2 to -3
standard deviations below normal for this time of year. In fact,
through the entire week, the region stays at near to almost one
standard deviation below normal for H7 temperatures per the latest
GFS deterministic solution. ECMWF is a bit warmer but also showcases
the blocking omega pattern with only subtle H7 temperatures
differences. Despite the cooler conditions, showers and a few
thunderstorms will be likely Sunday with 500-700 J/Kg MUCAPE. More
limited area of showers Monday closer to the WY/CO border and
will need to monitor nuances of next week for a closed low possibly
forming nearby at the base of the downstream omega trough. This
could aid in some shower activity - but confidence is low overall
and forecast details will need to be refined.
This nearby troughing was once advertised to be farther east and
progressive early next week now appears more stagnant with deeper
northerly flow over the region next week. The more persistent northerly
H7-H3 flow will limit overall warming amounts depending on where the
thermal ridge sets up to our west. Will still need to maintain watch
on elevated fire weather conditions but relative humidity recoveries
should be decent each night despite still falling into the teens for
western high terrain areas in the afternoon.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 528 PM MDT Thu Jun 24 2021
VFR conditions across southeast Wyoming and the Nebraska
panhandle, but thunderstorm activity has increased over southeast
Wyoming and is currently moving east into the Nebraska panhandle.
As the showers and thunderstorms move through overnight, expect
brief periods of gusty winds in variable directions and possibly
limited visibilities. Thunderstorms likely to transition into
showers around sunset and continue as showers moving east through
the overnight hours. Fog possibly at KBFF, KAIA, and KCDR after
12Z, dropping visibilities and ceilings to MVFR.
&&
.FIRE WEATHER...
Issued at 220 PM MDT Thu Jun 24 2021
No fire weather concerns through this weekend with periods of showers
and scattered thunderstorms producing beneficial wetting rains. Some
of the showers and storms may generate locally heavy rain and erratic
wind gusts to 50 MPH. Considerable cloud cover and precipitation coverage
will result in cooler temperatures. A upper ridge of high pressure will
remain parked over the northern Rockies much of next week. Temperatures
will gradually warm to seasonal normals and minimum relative humidities
from 20 to 30 percent. Isolated afternoon showers and thunderstorms
will be possible each day next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...JSA
AVIATION...LK
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 24, 4:15 AM MST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
515 AM MDT Thu Jun 24 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
251115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
515 AM MDT Thu Jun 24 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms are expected to develop along and east
of the Laramie Range by early to mid afternoon, becoming numerous
in coverage during the late afternoon and evening. A few strong to
severe storms are possible. The main hazards will be strong wind
gusts up to 60 MPH and hail up to the size of quarters.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Numerous showers and storms are expected again on Friday.
.Spotter information statement...
Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the National Weather
Service in Cheyenne.
WYZ104-105-109>113-115-251115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-
515 AM MDT Thu Jun 24 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms are expected to develop by early to mid
afternoon, likely continuing through the evening. Some storms may
produce strong wind gusts up to 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Numerous showers and storms are expected again on Friday.
.Spotter information statement...
Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the National Weather
Service in Cheyenne.
WYZ114-251115-
Snowy Range-
515 AM MDT Thu Jun 24 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Multiple rounds of showers and thunderstorms are expected in the
vicinity of the Snowy Range today and tonight. Some storms could
produce locally heavy rainfall, resulting in a conditional threat
for flash flooding and debris flows over the Mullen Burn Scar.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Numerous showers and storms are expected again on Friday.
.Spotter information statement...
Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the National Weather
Service in Cheyenne.
In the hours before
Special weather statement, Jun 24, 1:56 PM MST, 4 hours before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT Thu Jun 24 2021
WYZ103-105-242130-
Shirley Basin WY-North Laramie Range WY-
256 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY COUNTY UNTIL
330 PM MDT...
At 255 PM MDT, Doppler radar was tracking a thunderstorm 12 miles
west of Garrett, or 44 miles west of Wheatland. This storm was
nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Albany County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4196 10578 4204 10590 4219 10577 4206 10560
TIME...MOT...LOC 2055Z 227DEG 2KT 4205 10582
Brothers
Special weather statement, Jun 24, 2:33 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
333 PM MDT Thu Jun 24 2021
WYZ116-117-242200-
South Laramie Range WY-South Laramie Range Foothills WY-
333 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 400 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Campground, or 19 miles west of Cheyenne, moving
northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crystal Lake Campground and Buford.
This includes Interstate 80 in Wyoming between mile markers 334 and
352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4102 10520 4106 10537 4113 10534 4119 10500
4102 10496
TIME...MOT...LOC 2133Z 245DEG 9KT 4108 10515
BrothersSpecial weather statement, Jun 24, 3:56 PM MST, 2 hours before
Special Weather Statement
National Weather Service Cheyenne WY
456 PM MDT Thu Jun 24 2021
WYZ101-102-242330-
Converse County Lower Elevations WY-Niobrara County WY-
456 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 530 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Manning Ranch, or 36 miles northeast of Douglas,
moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Niobrara and northeastern Converse Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4309 10500 4314 10506 4325 10509 4333 10487
4320 10469 4308 10490
TIME...MOT...LOC 2255Z 234DEG 21KT 4317 10493
MokrySpecial weather statement, Jun 24, 5:38 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
638 PM MDT Thu Jun 24 2021
NEZ095-WYZ102-250100-
North Sioux NE-Niobrara County WY-
638 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES UNTIL 700 PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Harrison, or 17 miles east of Lusk, moving north at 15
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Van Tassell.
LAT...LON 4268 10399 4267 10407 4276 10433 4285 10432
4289 10426 4281 10393 4273 10391
TIME...MOT...LOC 0038Z 193DEG 15KT 4274 10412
MokrySpecial weather statement, Jun 24, 5:40 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
640 PM MDT Thu Jun 24 2021
WYZ108-250100-
Goshen County WY-
640 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN COUNTY UNTIL
700 PM MDT...
At 639 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs Recreation Area, or 29 miles south of Torrington, moving
northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and
Hawk Springs.
LAT...LON 4157 10418 4157 10437 4167 10441 4182 10435
4175 10409
TIME...MOT...LOC 0039Z 208DEG 25KT 4165 10430
MokryThunderstorm Wind, Niobrara
- When
- June 24, 5:56 PM MST to 6:12 PM MST
- Where
- Niobrara County, 3.62 mi W of Van Tassell
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.670, -104.160
Wyoming Department of Transportation sensor along United States Highway 20 at Van Tassell measured the outflow winds from the thunderstorm to its east.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, June 24 to 26, 20211 death · 3 injured · $10,000 · EF1 · 40 events
- Damaging Winds in Oklahoma, June 24, 2021$1.8 million · 70 kt wind · 3 events
- Flash Flood in Colorado, June 24, 2021$650,000 · 1 event
- Hail and Damaging Winds in Nebraska, June 24, 2021$389,000 · 1.75 in hail · 8 events
- Damaging Wind in Texas, June 24, 2021$480,000 · 96 kt wind · 1 event
- Flash Flooding and Hail in Kansas, June 24 to 26, 20211 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Texas, June 24, 2021$40,000 · 1.5 in hail · 4 events
- Tornadoes and Hail in Wisconsin, June 24, 2021$21,000 · EF0 · 6 events
- Lightning Strike in Utah, June 24, 20212 injured · 1 event
- Flash Flooding and Damaging Winds in Nebraska, June 24, 202161 kt wind · 14 events
- Flash Flooding and Hail in Kansas, June 24 to 25, 20211.5 in hail · 12 events
- Hail and Damaging Winds in Kansas, June 24, 20211.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956786.